Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 94, NWS Springfield, MO

April 8, 2015Bourbon County, Kansas; Vernon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 8, 2015, 6:15 AM CDT for Bourbon County, Kansas; Vernon County, Missouri. It was in force for 60 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 8, 2015, 6:15 AM CDT (11:15 UTC)
Expired
Apr 8, 2015, 7:15 AM CDT
In force
60 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bourbon County, KS, Vernon County, MO

The radar

The Pleasant Hill radar (KEAX), 114 km from the middle of the area, began a volume at 11:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 8, 6:16 AM CDTHAIL 11 N Pawnee Station, KS
Apr 8, 6:25 AM CDTHAIL 1Pawnee Station, KS
Apr 8, 7:22 AM CDTHAIL 0.88Moundville, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 11.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2015-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2849 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2015-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2849 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1278 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

720 
WUUS53 KSGF 081115
SVRSGF
KSC011-MOC217-081215-
/O.NEW.KSGF.SV.W.0094.150408T1115Z-150408T1215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
615 AM CDT WED APR 8 2015

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BOURBON COUNTY IN SOUTHEAST KANSAS...  
  VERNON COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 715 AM CDT

* AT 614 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
  OF FORT SCOTT...AND MOVING EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  DEERFIELD...FORT SCOTT...HORTON...METZ...MILO...MOUNDVILLE...
  NEVADA...PAWNEE STATION...RICHARDS...STOTESBURY AND WALKER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3784 9480 3790 9470 3795 9462 3800 9452
      3801 9439 3800 9428 3789 9419 3779 9419
      3775 9427 3774 9442 3774 9455 3775 9462
      3773 9469 3769 9479 3767 9486 3770 9488
      3773 9486 3778 9484
TIME...MOT...LOC 1115Z 248DEG 27KT 3775 9477

HAIL...1.00IN
WIND...60MPH

$$

CRAMER
2 follow-up statements
162 
WWUS53 KSGF 081136
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
636 AM CDT WED APR 8 2015

KSC011-MOC217-081215-
/O.CON.KSGF.SV.W.0094.000000T0000Z-150408T1215Z/
BOURBON KS-VERNON MO-
636 AM CDT WED APR 8 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR VERNON AND 
SOUTHEAST BOURBON COUNTIES UNTIL 715 AM CDT...

AT 632 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF 
FORT SCOTT...AND MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
DEERFIELD...MILO...MOUNDVILLE...NEVADA AND PAWNEE STATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3770 9480 3772 9480 3775 9480 3779 9476
      3789 9460 3793 9451 3796 9442 3795 9433
      3788 9426 3780 9425 3775 9431 3774 9442
      3774 9455 3775 9462 3773 9469 3769 9478
TIME...MOT...LOC 1135Z 248DEG 27KT 3775 9467

HAIL...1.00IN
WIND...60MPH

$$

CRAMER
565 
WWUS53 KSGF 081201
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
701 AM CDT WED APR 8 2015

KSC011-081211-
/O.CAN.KSGF.SV.W.0094.000000T0000Z-150408T1215Z/
BOURBON KS-
701 AM CDT WED APR 8 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BOURBON COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 PM CDT
WEDNESDAY AFTERNOON FOR SOUTHERN MISSOURI.

LAT...LON 3775 9431 3774 9442 3774 9455 3775 9462
      3778 9462 3787 9445 3788 9426 3780 9425
TIME...MOT...LOC 1201Z 261DEG 23KT 3776 9454

$$

MOC217-081215-
/O.CON.KSGF.SV.W.0094.000000T0000Z-150408T1215Z/
VERNON MO-
701 AM CDT WED APR 8 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR VERNON COUNTY 
UNTIL 715 AM CDT...

AT 700 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES SOUTHWEST
OF NEVADA...AND MOVING EAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
MILO...MOUNDVILLE AND NEVADA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 PM CDT
WEDNESDAY AFTERNOON FOR SOUTHERN MISSOURI.

LAT...LON 3775 9431 3774 9442 3774 9455 3775 9462
      3778 9462 3787 9445 3788 9426 3780 9425
TIME...MOT...LOC 1201Z 261DEG 23KT 3776 9454

HAIL...1.00IN
WIND...60MPH

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 5:53 AM CDT, 22 minutes earlier.

Area forecast discussion, Apr 8, 5:53 AM CDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
553 AM CDT Wed Apr 8 2015

.SYNOPSIS...
Issued at 255 AM CDT WED APR 8 2015

Very slow moving storms over eastern Kansas into west central MO
during the late evening were in the final stages of dissipating
as of 2 am. Additional showery activity was occuring over the
eastern Ozarks this morning and will probably continue to see
these scattered showers and thunderstorms there through the
morning with a weak low level jet in place over the area and
elevated instability.

Broad southwesterly flow aloft continues across the region with
closed low in the southwest U.S. and upper level jet streak
pushing northeast ahead of the low into the Baja region and desert
southwest. Surface front was located from northeast MO into west
central MO and southeast Kansas early this morning and was the
focusing mechanism for the earlier convection. Very mild
conditions for this time of year during the overnight hours with
readings still in the mid 60s to low 70s and dew points in the low
to mid 60s southeast of that front.

Main forecast focus will be with thunderstorm chances, timing and
severity for today through Thursday evening.

&&

.SHORT TERM...(Today and Tonight)
Issued at 255 AM CDT WED APR 8 2015

Jet streak near the Baja region will begin to lift northeast into
the southern Plains today with best convective chances occurring
across the north and western sections of the CWA. Believe most of
the convection we have initially will be elevated in nature and
consist of mainly a hail risk. More significant severe chances
for late afternoon into tonight will hinge on how much convection
we receive today and how that affects the atmosphere. Without a
lot of convection today there would be sufficient instability and
shear for all modes of severe weather with surface based storms
initially firing along the dry line/cold front to our west and
then progressing east into the area during the evening.
Temperatures will be similar to what we had yesterday.

.LONG TERM...(Thursday through Tuesday)
Issued at 255 AM CDT WED APR 8 2015

The cold front and upper level wave will still be to our west as
we head into Thursday. Upper wave and front will kick eastward
through the day with best chance of severe storms occurring across
the eastern half of the forecast area with the better instability
during the afternoon/evening occurring there out ahead of the
front. Large hail and damaging winds will be possible with these
storms, however overall severity will be dependent on how much
instability can develop in the wake of morning convection ongoing
from tonights storms.

Should clear out from west to east Thursday night behind the cold
front with high pressure moving into the region. The high will
shift over the area Saturday and bring some slightly cooler and
drier air to the area, but will shift eastward by Saturday night
with a return to the Gulf moisture feed thereafter.

The overall unsettled weather pattern will return quickly by
Saturday night and Sunday and will continue into the middle part
of next week as upper level energy moves in from the southwest
bringing showers and thunderstorms to the area on a daily basis.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday Morning)
Issued at 549 AM CDT WED APR 8 2015

Newly developing convection is expected to remain north of the
terminals this morning. Expecting to remain in VFR conditions
through the morning. Upper level energy with a jet streak will
lift northeast into the Plains today and interact with a surface
front which remains stationary over eastern Kansas into central
MO. This will help thunderstorms to redevelop by midday into the
afternoon and may affect the terminal locations during the
afternoon and evening. Strong to severe storms are expected to
develop along a dry line further to the west by late afternoon and
push into the area this evening from the west. VFR conditions
expected outside of the convection with MVFR to IFR conditions within
the convection.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SYNOPSIS...Lindenberg
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Lindenberg
Hazardous weather outlook, Apr 8, 4:59 AM CDT, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
459 AM CDT WED APR 8 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091000-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
459 AM CDT WED APR 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  SIGNIFICANT LIGHTNING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.

DISCUSSION...

  SOUTHERLY WINDS WILL GUST TO NEAR 30 MPH AT TIMES TODAY OUT
  AHEAD OF A STORM SYSTEM TO THE WEST.

  SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS MORNING OVER SOUTH
  CENTRAL MISSOURI. SEVERE STORMS ARE NOT EXPECTED WITH THIS ACTIVITY.

  LATER TODAY...SHOWERS AND THUNDERSTORMS WILL BECOME MORE
  NUMEROUS IN THE VICINITY OF A SURFACE FRONT OVER SOUTHEAST
  KANSAS INTO WEST CENTRAL MISSOURI...AS AN UPPER LEVEL
  DISTURBANCE LIFTS NORTHEAST INTO THE SOUTHERN PLAINS. SOME OF
  THESE STORMS MAY PRODUCE SOME LARGE HAIL. BY LATE AFTERNOON INTO
  THE EVENING...STRONG TO SEVERE STORMS WILL DEVELOP TO OUR WEST
  AND THEN PUSH INTO THE AREA OFFERING THE BEST CHANCE AT SEVERE
  WEATHER. LARGE HAIL TO THE SIZE OF GOLF BALLS...DAMAGING WIND
  GUSTS IN EXCESS OF 60 MPH AND ISOLATED TORNADOES WILL ALL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  THE MAIN STORM SYSTEM WILL THEN MOVE THROUGH THE AREA ON
  THURSDAY. A LINE OF STRONG TO SEVERE STORMS WILL MOVE ACROSS THE
  AREA AND POSE A RISK OF DAMAGING WIND GUSTS ALONG WITH THE
  POTENTIAL FOR A FEW TORNADOES.

  THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY INTO TUESDAY ACROSS
  THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

In the hours before

Local storm report, Apr 8, 5:48 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
548 AM CDT WED APR 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 AM     HAIL             BRONSON                 37.90N 95.07W
04/08/2015  E0.88 INCH       BOURBON            KS   PUBLIC

&&

LINDENBERG
Local storm report, Apr 8, 5:59 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
559 AM CDT WED APR 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 AM     HAIL             HEPLER                  37.66N 94.97W
04/08/2015  E1.50 INCH       CRAWFORD           KS   PUBLIC

&&

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 8:56 PM CDTSevere Thunderstorm WarningSGFBourbon49 min
Apr 7, 9:27 PM CDTSevere Thunderstorm WarningSGFBourbon48 min
Apr 7, 10:08 PM CDTSevere Thunderstorm WarningSGFBourbon35 min
Apr 8, 5:14 AM CDTSevere Thunderstorm WarningSGFBourbon61 min
Apr 8, 5:55 AM CDTSevere Thunderstorm WarningSGFBourbon, Crawford35 min
Apr 8, 6:52 AM CDTSevere Thunderstorm WarningSGFBourbon53 min
Apr 8, 3:07 PM CDTSpecial Weather StatementSGFBourbon, Cherokee, Crawford53 min
Apr 8, 3:30 PM CDTSevere Thunderstorm WarningSGFBourbon, Crawford60 min
Apr 7, 11:36 PM CDTSpecial Weather StatementSGFSt. Clair24 min
Apr 8, 7:46 AM CDTSevere Thunderstorm WarningSGFVernon44 min
Apr 8, 8:10 AM CDTSevere Thunderstorm WarningSGFCedar, St. Clair50 min
Apr 8, 8:54 AM CDTSevere Thunderstorm WarningSGFBenton, Hickory, St. Clair51 min
Apr 8, 9:03 AM CDTRiver Flood WarningSGFVernon4 days
Apr 8, 9:03 AM CDTRiver Flood WarningSGFVernon3 days
Apr 8, 9:41 AM CDTSpecial Weather StatementSGFBenton49 min
Apr 8, 9:46 AM CDTSevere Thunderstorm WarningSGFBenton, Camden, Morgan44 min
Apr 8, 11:24 AM CDTSevere Thunderstorm WarningSGFMiller36 min
Apr 8, 4:05 PM CDTSevere Thunderstorm WarningSGFVernon22 min
Apr 8, 5:28 PM CDTSpecial Weather StatementSGFBenton32 min
Apr 8, 5:52 PM CDTSpecial Weather StatementSGFMorgan23 min
Apr 8, 5:58 PM CDTSevere Thunderstorm WarningSGFCamden, Miller24 min
Apr 8, 6:51 PM CDTSpecial Weather StatementSGFMiller24 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Severe Thunderstorm Warnings in Missouri, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.